Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 1, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jan 1, 2022, 1:31 PM EST for Lewis County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2022, 1:31 PM EST (18:31 UTC)
- Expired
- Jan 1, 2022, 2:15 PM EST
- In force
- 44 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lewis County, KY
The radar
The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 31 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 12:34 PM EST, 57 minutes earlier.
Area forecast discussion, Jan 1, 12:34 PM EST, 57 minutes before
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 1234 PM EST Sat Jan 1 2022 .SYNOPSIS... A frontal boundary will settle south into the region today, while a wave of low pressure moves northeast into the Ohio Valley. These weather systems will bring widespread rain today into this evening. As the low continues northeast tonight, much colder air will begin to filter southeast into the Great Lakes and Ohio Valley. Precipitation will eventually taper off on Sunday. High pressure with drier, but colder conditions will return by Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Morning update... Water vapor imagery this morning illustrates well the incredible magnitude of diffluence across the Ohio Valley. Regional radar confirms the large mass evacuation aloft is leading to a long stretch of rainfall reaching from the East Coast to the Plains states. While some brief lulls are possible (there is one currently moving through northern Kentucky), much of the area will experience light to moderate rainfall throughout the rest of the day. Updates between now and 6 PM were negligible as the event is ongoing this morning. Current surface analysis depicts a weak, but notable boundary still stretched from southeast Indiana through west-central and central Ohio. Despite the robust thunderstorm development and surface boundary across Kentucky, southerly flow continues across much of southern Ohio, allowing surface convergence to persist along the boundary. In fact, this is where some of the heavier rainfall rates (0.10-0.20"/hr) are currently being observed. Will continue to monitor this area through the morning and early afternoon hours as the surface convergence weakens. Across western Kentucky, ongoing convection is aligning from southwest to northeast, indicating the developing influence of the intensifying LLJ and wave of low pressure anticipated for the Ohio Valley later today. The biggest uncertainty remains as to how far north the low tracks. If the northern edge of the better instability and deeper convection is even a county or two further north, much heavier rainfall rates would occur over saturated soils in northern Kentucky/southern Ohio. There is strong confidence that this remains most likely to occur over the watch area, so there will be no adjustments to the current watch. Updates in the forecast for the potential wintry mix this evening and overnight will be made for the primary forecast package this afternoon. Previous discussion (326 AM)... For today, an embedded mid level disturbance will eject northeast from the southern Plains to the western Great Lakes. This will perturb a wave of low pressure which will move northeast through the Ohio Valley. Large scale ascent from an upper level jet, and focused low level forcing with a low level jet oriented northeast into the Ohio Valley will bring widespread rain to the region. Rain will become moderate to locally heavy, especially along and south of the Ohio River this afternoon. Models are coming in better agreement in the forecast track of the surface low. Where it ends up has severe potential implications. As of now, short range guidance, including CAMs, indicate that it may just clip our far southeast CWFA later this afternoon before exiting to the northeast during the evening hours. This is where surface based, or mixed layer CAPEs of around 200 J/kg may be realized. If realized, any convective linear structure may produce isolated strong to severe storm wind gusts. There is a low risk of a tornado, but the best chances for this to occur will probably be south to southeast of the CWFA where models continue to indicate 2-5 KM UH swaths. Per SPC Day 1 Outlook, the severe threat has been shrunk down to our far southeast and will appropriately adjust the HWO accordingly. The Flood Watch will continue for locations along and south of the Ohio River where 2 to 3 inches of rain may fall today into this evening from rain and potential embedded thunder. Elsewhere, rainfall amounts will range from around a half inch across west central Ohio to up to 2 inches next to the Flood Watch. Temperatures will remain warm for early January, ranging from the upper 40s far northwest to the lower 60s southeast. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... As the low heads northeast away from our region this evening, widespread precipitation will taper off from west to east (potentially dry slotted). For the overnight hours, colder air will begin to filter south and southeast in the wake of the low. Models indicate that a low to mid level trough axis will approach the forecast area from the west. As it does, it will swing in another round of precipitation. Model soundings suggest that colder air will filter in faster near the surface than aloft, especially across east central Indiana, northeast into west central Ohio. Precipitation may fall in the form of light freezing rain or sleet before the atmosphere overturns to a mainly rain/snow sounding by Sunday morning. As such, there could be some light ice accumulations in this area, especially on exposed objects. Snowfall amounts will be minor ranging from a couple of tenths in east central Indiana to perhaps up to three quarters of an inch across west central Ohio. Overnight lows will range from the upper 20s far northwest to near 50 southeast. On Sunday, aforementioned trough axis will move east, and the pcpn will move east as well. It should mainly be in the form of rain or snow. Additional mid level energy heading into the Tennessee Valley should be far enough away to keep the main precipitation axis with this feature to the south and east of our area. Thus, expect a tapering off of precipitation through the day. Clouds will linger. Temperatures will either rise a little from morning lows (far northwest) or slowly fall as CAA persists. Highs will range from the lower 30s northwest to the lower 50s southeast. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... On Monday, surface high pressure builds into the area from the west along with upper level troughing. Cold northerly winds keep highs on Monday limited to the lower to middle 30s. The area high pressure then shifts overhead Monday night and progresses to the east through midweek. Southwesterly flow develops west of the high along with height rises. Moderation of temperatures occur with the high east of the area into Wednesday morning. On Wednesday, the next cold front may approach the area from the west and bring in colder air for Wednesday night. Currently, it appears the most likely scenario is a dry frontal passage during the day Wednesday. The next impactful weather maker is moderately likely to impact the area around the Thursday timeframe due to cyclogenesis over the region in response to an upper level shortwave. Low pressure track and precipitation type will need to be monitored because the possibility of accumulating snow exists thanks to the cold air arriving on Wednesday. After the passage of a low pressure system on Thursday/Thursday night, much colder air may move into the region. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Broad shield of light/moderate rain is continuing to restrict area TAF sites this afternoon. While brief periods of improvement are possible at times, TAFs remain pessimistic given the widespread nature of the system. Winds are light and variable due to a weak front still stretched along the I-71 corridor. Through the afternoon and evening, winds shift out of the north/northwest to around 10 knots. For tonight, precipitation should become scattered between 00Z and 06Z as our area will be briefly located in a somewhat dry slotted region in the wake of the low. Chances of light precipitation, perhaps becoming wintry in nature northwest of KDAY as cold air filters in, will increase toward 12Z. No major changes from the previous forecast as ceilings will vary between IFR/LIFR and visibilities between VFR and MVFR through the end of the TAF. OUTLOOK...MVFR/IFR conditions possible Sunday. MVFR ceilings to linger into Sunday evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...Flood Watch through late tonight for OHZ079-081-082-088. KY...Flood Watch through late tonight for KYZ089-090-094>100. IN...Flood Watch through late tonight for INZ080. && SYNOPSIS...Hickman NEAR TERM...Hickman/McGinnis SHORT TERM...Hickman LONG TERM...Campbell AVIATION...McGinnis
Hazardous weather outlook, Jan 1, 3:55 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 355 AM EST Sat Jan 1 2022 INZ050-OHZ026-034-035-042>044-051-020900- Wayne-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Miami- 355 AM EST Sat Jan 1 2022 This Hazardous Weather Outlook is for East Central Indiana and West Central Ohio. .DAY ONE...Today and tonight. A wintry mix of light freezing, sleet, and snow is forecast for late tonight. Light ice accumulations are possible especially on exposed surfaces. Snowfall amounts will be less than an inch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ058-059-066-073>075-KYZ091>093-OHZ045-046-052>056-060>065-070>074- 077-078-080-020900- Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-Kenton- Campbell-Union OH-Delaware-Champaign-Clark-Madison-Franklin OH- Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield- Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Highland- 355 AM EST Sat Jan 1 2022 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. Periods of rain are expected today and into this evening. Some heavy rain will be possible, with the main impacts being isolated flooding and rises on area creeks, streams, and rivers. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ080-KYZ089-090-094>097-OHZ079-081-082-020900- Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Brown- Adams-Pike- 355 AM EST Sat Jan 1 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for Southeast Indiana, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ098>100-OHZ088-020900- Robertson-Mason-Lewis-Scioto- 355 AM EST Sat Jan 1 2022 ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for Northeast Kentucky, Northern Kentucky and South Central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, there will be a chance of thunderstorms. An isolated strong or severe storm is possible this afternoon into early evening. Damaging winds are the main severe weather threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 1:54 PM EST | Areal Flood Advisory | ILN | Adams, Scioto | 6 hr |
| Jan 1, 2:43 PM EST | River Flood Warning | ILN | Hamilton | 3 hr |
| Jan 1, 2:47 PM EST | River Flood Advisory | ILN | Delaware, Franklin | 6 hr |
| Dec 31, 11:59 PM EST | Special Weather Statement | ILN | Lewis | 31 min |
| Jan 1, 3:22 PM EST | Areal Flood Advisory | ILN | Lewis, Mason | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.